Illinois, 2010

Flash Flooding and Hail in Illinois, May 12 to 13, 2010

May 12 to 13, 2010 · NWS LOT · 7 events in 5 counties and zones

Thunderstorms moved across parts of northern Illinois during the morning hours of May 13th producing very heavy rain and flooding. Flash flooding was reported in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$560,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms moved across parts of northern Illinois during the morning hours of May 13th producing very heavy rain and flooding. Flash flooding was reported in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 12, 9:39 PM CST, 17 minutes earlier.

Area forecast discussion, May 12, 9:39 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1039 PM CDT WED MAY 12 2010

.DISCUSSION...
236 PM CDT
SHOWERS AND SCT TS WELL AHEAD OF THE WARM FRONT THIS AFTERNOON FOR
NRN ILLINOIS AS THE SYSTEM PULLS OUT OF THE PLAINS. PLENTY OF
COOLER OUTFLOW AIR SLOWED THE PROGRESSION OF THE SFC BOUNDARY
TODAY AND HAS RESULTED IN A SLIGHTLY ALTERED FORECAST FOR THE
OVERNIGHT AND INTO TOMORROW. MAIN ISSUES FOR THIS PACKAGE ARE THE
SYSTEM APPROACHING THE MIDWEST THIS EVENING AND THE HEAVY RAINS
ASSOCIATED WITH IT...THE CHANCE FOR THUNDER INTO TOMORROW
AFTERNOON...AND THE NEXT SYSTEM APPROACHING MON/MON NIGHT. FORECAST
IS MOSTLY A BIT OF A BLEND FOR THE SHORT TERM...AS ALL ARE
STRUGGLING A BIT WITH THE PACE CHANGE...BUT IN THE LONGER TERM...
HAVE WEIGHTED THE FORECAST SOMEWHAT TO THE SLOWER AND WEAKER ECMWF
FOR THE LONGER TERM WITH THE SYSTEM AT THE BEGINNING OF THE WORK
WEEK.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
ONGOING SHOWERS AND THUNDERSTORMS CONTINUING THROUGH THE AFTERNOON
AND EVENING HOURS. THOUGH A SHORT BREAK CAN BE EXPECTED HERE AND
THERE...AFTER 06Z THE SHOWERS WILL CONTINUE TO SPREAD AND
INTENSIFY. HPC 18Z QPF RAMPING UP THE EXPECTED PRECIP SPECIFICALLY
BTWN 06 AND 12Z DUE TO LLJ DEVELOPMENT POINTING RIGHT INTO THE
EXITING UPPER JET...BASICALLY PUTTING MUCH OF LOT UNDER A
TREMENDOUS AREA OF SYNOPTIC ASCENT. NOT TO MENTION THE PROGRESSION OF
A SLOW WARM FRONT OVER THE AREA WITH PLENTY OF WARM MOIST AIR
MAKING ITS WAY UP FROM THE SOUTH. THOUGH THUNDER IS POSSIBLE IN
THE OVERNIGHT HOURS...THE MAIN THREAT IS LESS ABOUT SEVERE HAIL OR
WIND...AND MORE OF A WATER PROBLEM. PWS IN THE 1.50 RANGE...AND
NOT A WHOLE LOT TO SHUT DOWN THE PROCESS. AM GOING WITH A FLOOD
WATCH FOR THE CWA FROM 06Z TONIGHT TO 06Z TOMORROW TO COVER A
THREAT FOR 1.5 TO 2 INCHES FORECAST ACROSS THE AREA FROM 06Z TO
18Z OR SO...WITH RATHER LOW FFG...OVER ALREADY DRENCHED TERRAIN FROM
WITH THE LAST COUPLE OF DAYS RAIN...AND A HIGHLY URBAN
ENVIRONMENT.

TOMORROW WILL SEE A DWINDLING RAIN THREAT...PLANTING MUCH OF NRN
ILLINOIS FIRMLY IN THE WARM SECTOR...WITH WARM MOIST AIR PUSHING
IN FROM THE SOUTH. TODAY...DWPTS BEHIND THE FRONT ARE ALREADY
APPROACHING 70...AND TEMPS IN THE 60S UNDER CLOUDS. TOMORROW HAS A
THREAT FOR SOME TS AND SEVERE WEATHER...MAINLY DEPENDENT ON ANY
RAPID DESTABILIZATION THAT MIGHT TAKE PLACE IN THE MID
DAY/AFTERNOON SHOULD ANY HOLES IN THE CLOUDS DEVELOP. THIS IS A
VERY DIFFICULT THING TO PINPOINT...BUT THAT IS THE
CONCERN...SUNSHINE HEATING UP ANY OF THE WARM SECTOR IN ADVANCE OF
THE COLD FRONT. COLD FRONT SHOULD BE AT THE IL/IN BORDER BY EARLY
EVENING TOMORROW NIGHT. MAIN THREAT FROM ANY STORMS FOR TOMORROW
WOULD BE MAINLY WIND AND HAIL...THOUGH PROXIMITY TO THE LOW CENTER
WILL ALSO ADD THE POSSIBILITY FOR ISOLATED TORNADOS.

LONG TERM...FRIDAY THROUGH TUESDAY...
HIGH PRESSURE TAKES BACK CONTROL FOR THE FIRST PART OF THE
WEEKEND...BUT RATHER DIFFUSE UPPER FLOW FOR THE REMAINDER OF THE
FCST ALOFT. WITH THIS IN MIND...AM HESITANT TO BUY INTO A RATHER
PROGRESSIVE GFS SOLUTION WITH THE NEXT SYSTEM. AM HOLDING BACK ON
ANY POPS UNTIL MONDAY...MORE IN LINE WITH A CONSERVATIVE ECMWF. MODELS
HAVE A BIT OF DISAGREEMENT ON THE STRENGTH OF THE SYSTEM...AND
COMPLETELY LACK CONSISTENCY. CONFIDENCE ON TIMING OF THIS SYSTEM
IS RATHER LOW.

HJS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 04Z...

WINDS VEERED AROUND TO AN EASTERLY COMPONENT OFF OF THE
LAKE...ALLOWING THE COOL AND MOIST AIR TO SATURATE THE LOWER LAYERS.
CEILINGS HAVE BEEN UP AND DOWN...INITIALLY FROM THE EASTERLY WINDS
AND SECONDLY FROM THE THUNDERSTORM ACTIVITY. EXPECT CEILINGS TO
BOUNCE AROUND FOR SOME TIME FOLLOWING THE FIRST BATCH OF TSRA AND
SLOWLY WORK BACK TO AN IFR LEVEL. VISIBILITIES SHOULD REMAIN IN THE
MVFR RANGE OVERNIGHT AND THROUGH TOMORROW...OUTSIDE OF ANY SHOWER
ACTIVITY. AFTER A WARM FRONTAL PASSAGE THURSDAY...EXPECT CONDITIONS TO
IMPROVE AND CIGS TO JUMP TO THE MVFR RANGE AND EVENTUALLY VFR
BEHIND A TRAILING COLD FRONT. THUNDERSTORM ACTIVITY SHOULD BE ON
AND OFF BEYOND MIDNIGHT...BEFORE WEAKENING IN THE PREDAWN HOURS.
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE INTO THE AFTERNOON
AND AHEAD OF A COLD FRONT THAT WILL SWEEP ACROSS THE TERMINALS
LATE IN THE AFTERNOON AND EARLY EVENING HOURS. WINDS WILL INCREASE
THROUGH THE EVENING AND EXPECT GUSTS TO FALL IN THE LOW 20KT RANGE
THROUGH TOMORROW EVENING.

SHEA

//DISCUSSION...UPDATED 00Z...

CEILING...VEERING OF LOW LEVEL FLOW HAS BEEN DELAYED LONGER THAN
PREVIOUS FORECAST. THIS IS RESULTING IN CONTINUED ADVECTION OF
SOMEWHAT DRIER LOW LEVEL AIR AND LIFTING OF CLOUD BASES AND
DISSIPATION OF BR. WINDS WILL EVENTUALLY VEER TO ENE THEN E.
THIS ADVECTS DEW POINTS AT OR SLIGHTLY ABOVE LAKE MI WATER
TEMPERATURES ALONG WITH DIURNAL COOLING OF BOUNDARY LAYER SHOULD
RESULT IN LOWERING OF CEILINGS AND REDEVELOPMENT OF BR.

VISIBILITY...EXPECTED TO DROP TO 3-5SM DUE TO REDEVELOPMENT OF
BR THIS EVENING. TEMPORARY VISIBILITIES 1 1/2 TO 3SM OVERNIGHT IN
HEAVIER SHOWERS AND TS AS WARM FRONT LIFTS N THROUGH CENTRAL IL.
LOCALIZED VISIBILITIES AOB 1SM UNDER HEAVIEST CORES.

WINDS...NE WINDS CONTINUE TO GRADUALLY INCREASE INTO THIS EVENING
AND VEER TO ENE IN RESPONSE TO DEEPENING LOW PRESSURE IN THE
CENTRAL PLAINS LIFTING NE ACROSS THE MID MO VALLEY. WINDS CONTINUE
TO VEER TO ESE AS THE WARM FRONT APPROACHES FROM THE S THEN SHIFT
TO SSE-S WITH THE WARM FRONTAL PASSAGE DURING FIRST PART OF THU
MORNING. WITH THE SURFACE LOW LIFTING NE ACROSS WI DURING THE
AFTERNOON WINDS VEER FURTHER TO THE SSW-SW.

PRECIPITATION...SCATTERED VERY LIGHT SHOWERS/SPRINKLES CURRENTLY
OVER TERMINALS MOVING OFF TO THE E EARLY AFTERNOON. AREA OF
WEAKENING LIGHT RAIN MOVING FROM NW IL TO N CENTRAL IL AS A SHORT
WAVE TROUGH REACHES UPPER RIDGE AXIS THAT IS OVER THE IMMEDIATE
AREA. SCATTERED LIGHT SHOWERS ASSOCIATED WITH THIS SHORT WAVE
CROSS NE IL DURING THE LATER AFTERNOON. STRONG LOW LEVEL WARM
AIR ADVECTION AND OVERRUNNING OF SURFACE WARM FRONT DURING THE
OVERNIGHT HOURS INTO EARLY THU MORNING WILL RESULT IN WIDESPREAD
RAIN DEVELOPING ACROSS THE REGION. CENTER OF STRONGEST LOW LEVEL
CONVERGENCE/FORCING WILL SHIFT N INT SOUTHERN WI BY 12Z THU. A
SHORT WAVE ROTATING NORTHEASTWARD ACROSS THE MID MO VALLEY WILL
KEEP THREAT OF SHOWERS AND THUNDERSTORMS GOING IN THE WARM SECTOR
OVER THE AREA DURING THU.

THUNDERSTORMS...FEW EMBEDDED WITHIN WEAKENING RAIN AREA MOVING
ACROSS NW AND N CENTRAL IL. TREND CONTINUES TO MOVE THE STORMS TO
THE EAST WITH A SLIGHT SOUTHERN MOVEMENT. NUMEROUS EMBEDDED STORMS
OVERNIGHT AS STRONG OVERRUNNING MOVES N OVER NORTHERN IL AND
SIGNIFICANT WARMING IN 850-700 HPA WHILE MINIMAL ABOVE THIS LAYER
RESULTS IN DEVELOPMENT OF ELEVATED STEEP LAPSE RATES.

SHEA

//ORD AND MDW CONFIDENCE...UPDATED 04Z...

CEILINGS...MEDIUM TO HIGH CONFIDENCE THEY WILL STAY IN THE IFR RANGE
WITH MEDIUM TO LOW CONFIDENCE FALLING TO LIFR.

VISIBILITY....MEDIUM CONFIDENCE STAYING AT OR ABOVE MVFR THROUGH THE
NIGHT.

WINDS...MEDIUM TO HIGH CONFIDENCE ON TIMING OF FRONT/DIRECTIONS
THROUGH THE AM. MEDIUM CONFIDENCE ON SPEEDS.

PRECIPITATION...HIGH CONFIDENCE THROUGH THU AM.

THUNDERSTORMS...MEDIUM TO HIGH CONFIDENCE ON TIMING OF SHOWERS
COMING THROUGH...MEDIUM TO LOW WITH TIMING AND LOCATION OF STORMS
TOMORROW AFTERNOON.

SHEA

//OUTLOOK FOR ORD AND MDW FOR 06Z FRIDAY THROUGH 12Z TUESDAY...
...UPDATED 18Z...

THURSDAY NIGHT...SCT -SHRA ENDING DURING EVE.
FRIDAY...WX NIL.
SATURDAY...LAKE BREEZE DEVELOPS...OTHERWISE WX NIL.
SUNDAY...WX NIL.
MONDAY...CHANCE TSRA WITH ACCOMPANYING MVFR AND LOCAL IFR.
TUESDAY...POSSIBLE MVFR AND IFR CEILINGS.

TRS

&&

.MARINE...
235 PM CDT

LOW PRESSURE OVER KANSAS WILL SLOWLY MOVE EAST WHILE A TROUGH OF
LOW PRESSURE EXTENDS NORTHEAST TO THE MIDDLE MISSISSIPPI VALLEY.
A NEW LOW WILL DEVELOP OVER EASTERN IOWA THURSDAY MORNING. THIS
LOW WILL TRACK NORTHEAST...ACROSS CENTRAL LAKE MICHIGAN THURSDAY
EVENING AND PROCEED TO THE EASTERN GREAT LAKES BY FRIDAY MORNING.
AN ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE LAKE THURSDAY NIGHT
ALLOWING WINDS TO SHIFT FROM AN EASTERLY FETCH TO A MORE WESTERLY
FETCH.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 1 AM FRIDAY.

IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 1 AM
     FRIDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 2 PM
     THURSDAY.

&&
Hazardous weather outlook, May 12, 8:00 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
900 PM CDT WED MAY 12 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
140200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
900 PM CDT WED MAY 12 2010 /1000 PM EDT WED MAY 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 HEAVY RAIN WITH UP TO 2 TO 3 INCHES OR RAINFALL IN 6 HOURS.
 LOCAL FLOODING IS POSSIBLE.

 AREAS AFFECTED AND TIMING:

 SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS NORTH CENTRAL
 ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA DURING
 THE REST OF TONIGHT AND THURSDAY MORNING.

  DISCUSSION:

 A WARM FRONT WILL MOVE INTO AND THROUGH NORTHERN ILLINOIS AND
 NORTHWEST INDIANA BY THURSDAY MORNING.

 SOME STREAMS MAY EXPERIENCE RISES TO NEAR BANK FULL TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY. SOME OF THE THUNDERSTORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY.

RIVERS MAY REACH BANK FULL AND APPROACH FLOOD STAGE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ALERT FOR POSSIBLE FLOODING OVERNIGHT. REPORT
FLOODING IF IT OCCURS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-140200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
900 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FOR THE ILLINOIS NEARSHORE TONIGHT. THUNDERSTORMS ARE
LIKELY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FOR THE ILLINOIS NEARSHORE THURSDAY.

THUNDERSTORMS ARE LIKELY THURSDAY. A CHANCE OF THUNDERSTORMS
MONDAY THROUGH TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-140200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
900 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY. A CHANCE OF THUNDERSTORMS
MONDAY THROUGH TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Special weather statement, May 12, 4:15 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
515 PM CDT WED MAY 12 2010

ILZ003-004-130015-
WINNEBAGO-BOONE-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE
515 PM CDT WED MAY 12 2010

THUNDERSTORMS ARE MOVING INTO STEPHENSON COUNTY ILLINOIS. THESE
THUNDERSTORMS MAY BE IN WINNEBAGO COUNTY ILLINOIS AROUND 555 PM
CDT. THE THUNDERSTORMS MAY REACH ROCKFORD AROUND 600 PM CDT. THE
THUNDERSTORMS MAY HAVE STRONG WIND AND SMALL HAIL. THE THUNDERSTORMS
MAY MOVE INTO BOONE COUNTY ILLINOIS AND THE BELVIDERE AREA AROUND
615 PM CDT. THESE THUNDERSTORMS ARE MOVING VERY FAST EASTWARD.
Special weather statement, May 12, 6:49 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
749 PM CDT WED MAY 12 2010

ILZ003-004-130300-
WINNEBAGO-BOONE-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE
749 PM CDT WED MAY 12 2010

THUNDERSTORMS WILL CONTINUE NORTH OF A LINE FROM CHICAGO ILLINOIS
AMBOY ILLINOIS. SOME HAIL THE SIZE OF NICKLES OR SMALLER MAY FALL
OUT OF SOME OF THESE THUNDERSTORMS. THE THUNDERSTORMS WILL
CONTINUE THROUGH 10 PM CDT.

The radar

The Chicago radar (KLOT), 104 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 hail. Local standard time, as filed.

Hail, Lee

When
May 12, 9:56 PM CST to 9:58 PM CST
Where
Lee County, Franklin Grove
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.830, -89.300

Hail, Will

When
May 12, 11:44 PM CST to 11:45 PM CST
Where
Will County, Manhattan
Measured
0.75 in hail
Reported by
Public
Coordinates
41.420, -87.980

Flash Flood, Lee

When
May 13, 2:20 AM CST to 7:15 AM CST
Where
Lee County, 1.74 mi N of Lincoln Hgts to 2.28 mi S of Lincoln Hgts
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.875, -89.518

River Road was closed one half mile east of Galena Avenue with a car stranded in flood water up the bumpers. Six to eight inches of water was reported at the intersection of Route 2 and Willett Avenue. High standing water was reported in many areas in Dixon. Storm total rainfall of 2.73 inches was reported 3 miles north northwest of Dixon.

Flash Flood, Lake

When
May 13, 4:40 AM CST to 10:00 AM CST
Where
Lake County, 0.39 mi ENE of Knollwood to 0.59 mi ESE of Knollwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.281, -87.873

The intersection of Route 41 and Route 176 was flooded and closed.

Flash Flood, Lake

When
May 13, 5:30 AM CST to 11:00 AM CST
Where
Lake County, 3 mi NW of Channel Lake to 1.15 mi NNW of Barrington Hills
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.495, -88.198

Flash flooding occurred in many areas in Lake County during the morning hours of May 13th. Numerous roads were closed and flooded including, Route 60, east of St. Mary Road; Route 41 between Westleigh and Kennedy Roads; Peterson Road at Route 60; Cuba Road, west of Ela Road; Route 45 south of Hawley Street; Route 173 at Delany Road; Russell Road east of Lewis Avenue; Southbound Route 41 at Milwaukee Road; Route 60, eastbound between Saint Marys and Riverwood Roads; Grand Avenue east of Oplaine Road and two vehicles were stranded in flood waters at the Deerpath and Route 41 underpass in Lake Forest. A house was surrounded by flood waters in Lake Forest and the occupants had to be carried out. Flood waters began flowing into a senior apartment building near Route 45 and Division Street and 12 residents were evacuated. Significant flooding occurred at the Deerpath Golf Course in Lake Forest. The Des Plaines River rose out of its banks near Gurnee. Numerous creeks, streams and retention ponds swelled out of their banks. Flood waters were reported in numerous ditches, fields and backyards. Basement flooding was also reported in many areas.

Storm total rainfall amounts included 3.60 inches 1 mile north of Hawthorn Woods; 3.30 inches in Mundelein; 3.26 inches 2 miles north northeast of Lake Forest; 3.21 inches 1 mile north northeast of Long Grove; 3.20 inches 1 mile west of Lake Bluff; 2.79 inches 1 mile north of Lincolnshire and 2.59 inches 2 miles southeast of Lakemoor.

Flash Flood, Du Page

When
May 13, 5:39 AM CST to 10:00 AM CST
Where
Du Page County, 1.33 mi SE of North Lake to 1.84 mi SE of North Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
41.908, -87.930

Eastbound North Avenue was closed due to flooding near Interstate 290.

Flash Flood, Cook

When
May 13, 5:51 AM CST to 11:00 AM CST
Where
Cook County, 3.17 mi NE of Elgin to 2.7 mi WNW of Barrington Hills
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.067, -88.244

Flash flooding occurred in several places in northern Cook County during the morning of May 13th. Many roads were flooded and closed including Shermer Road between Lake Avenue and Willow Road; Central Road between Milwaukee Avenue and River Road and Harvard and Cook Roads. Numerous creeks, streams and rentention ponds rose out of their banks. A car was submerged in flood waters in a parking lot in Wheeling. A medical office building in Barrington was evacuated due to flooding.

Storm total rainfall totals included 3.07 inches in Barrington; 2.64 inches 3 miles north northeast of Palatine; 2.58 inches in Northbrook; 2.52 inches 2 miles south of Inverness; 2.15 inches in Arlington Heights; 2.09 inches in Wheeling and 1.47 inches at O'Hare Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232443, 232445, 232449, 232471, 232461, 232493, 232480.